Georgia, 2009Hail and Damaging Winds in Georgia, August 21, 2009
August 21, 2009 · NWS FFC · 6 events in 4 counties and zones
S. Unseasonably cool air was noted behind the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $503,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough, located across the eastern U.S., was helping to push a strong cold front into the southeast U.S. Unseasonably cool air was noted behind the front. With a warm, humid unstable air mass ahead of the front, scattered to numerous thunderstorms developed across northwest Georgia during the afternoon and moved southeast into the remainder of north and parts of central Georgia during the evening hours. Many of these thunderstorms produced frequent cloud-to-ground lightning and a few became severe. Several homes in the Atlanta area were struck by lightning and one person was injured from a lightning strike in Paulding county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 21, 4:35 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 21, 4:35 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 21 2009
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODERATELY UNSTABLE TROPICAL AIR REMAINING OVER THE STATE THIS
AFTERNOON. CONVECTION SLOW TO GET STARTED...BUT POTENTIAL STILL
EXISTS AS UPPER TROUGH DEEPENS INTO THE MID MISSISSIPPI VALLEY
OVERNIGHT. MODELS AGREE THAT DRIER AIR SHOULD PUSH INTO THE
NORTHWEST CORNER BY SATURDAY MORNING...SPREADING EASTWARD DURING
THE DAY. HAVE TAPERED POPS OFF FROM THE NORTHWEST AFTER
MIDNIGHT...WITH ONLY LOW POPS REMAINING FOR THE EAST AND EAST
CENTRAL ON SATURDAY. AS UPPER TROUGH DIGS SOUTHWARD...THERE MAY BE
SOME MOISTURE LINGERING ACROSS THE HIGHER ELEVATIONS AND HAVE LEFT
MENTION OF CLOUDS FOR SATURDAY NIGHT IN THAT AREA. DRY FOR SUNDAY
AND SUNDAY NIGHT. MAV/MET TEMPERATURES LOOK OKAY AND HAVE DONE
ONLY A FEW TWEAKS.
.LONG TERM /MONDAY THROUGH FRIDAY/...
NO CHANGES MADE TO THE EXTENDED. DRY FOR MONDAY...BUT MOISTURE
STARTS TO PUSH BACK INTO THE CWA ON TUESDAY. RIDGING BUILDING BACK
BRIEFLY BUT TROUGH DEVELOPING OVER THE NORTHEAST SHOULD PUSH A
FRONT INTO TENNESSEE BY THE END OF THE PERIOD.
&&
.AVIATION...
SHOWERS/TSTORMS SLOW TO DEVELOP THIS AFTERNOON...BUT WITH A
TROPICAL AIRMASS IN PLACE AND A FRONTAL BOUNDARY PUSHING SOUTHEAST
OUT OF THE TENNESSEE VALLEY...EXPECT AT LEAST SCATTERED CONVECTION
OVER THE CWA THROUGH THE EVENING. PLAN TO CONTINUE PREVIOUS FORECAST
TREND WITH VCSH AND PREVAILING CB AT MOST TAF SITES THROUGH THE
EVENING. WILL BACK OFF ON TEMPO THUNDER UNTIL WE SEE BETTER
DEVELOPMENT. OTHERWISE...LOOK FOR VFR CONDITIONS TO DOMINATE OUTSIDE
OF PRECIP AREAS...THEN LOWER INTO THE MVFR RANGE MUCH OF THE AREA BY
BY 09Z. COULD SEE ISOLATED CIGS AND VSBYS IN THE IFR RANGE TOWARD
DAYBREAK...BUT ANY IFR CONDITIONS THAT DO DEVELOP SHOULD LIFT/BURN
OFF BY 14Z MOST AREAS. GENERALLY LIGHT SOUTHWEST/WEST WINDS
OVERNIGHT...BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO
SATURDAY AS THE FRONT PUSHES THROUGH. WITH FRONT PROGGD INTO
SOUTHCENTRAL GEORGIA SATURDAY...EXPECT ANY CONVECTION TO BE SOUTH OF
TAF SITES.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 90 64 87 64 / 40 20 10 5 5
ATLANTA 69 86 65 86 64 / 40 10 5 5 5
BLAIRSVILLE 64 82 59 81 59 / 40 20 10 5 10
CARTERSVILLE 65 86 57 86 57 / 40 10 10 5 10
COLUMBUS 72 91 66 88 66 / 40 10 5 5 5
GAINESVILLE 66 85 65 84 64 / 40 20 10 5 10
MACON 72 90 64 91 63 / 40 20 5 5 5
ROME 68 89 61 87 60 / 40 10 10 5 10
PEACHTREE CITY 67 86 59 85 58 / 40 10 5 5 5
VIDALIA 73 89 65 91 63 / 40 30 10 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
41
Hazardous weather outlook, Aug 21, 5:25 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT FRI AUG 21 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A TROPICAL AIRMASS WILL REMAIN OVER MUCH OF THE SOUTHEASTERN U.S.
THROUGH TODAY...AS A COLD FRONT APPROACHES FROM THE GREAT LAKES
TO ARKANSAS. THE FRONTAL BOUNDARY WILL CROSS NORTH AND CENTRAL
GEORGIA EARLY SATURDAY.
.PRIMARY HAZARDS...
LOCALLY HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING ARE THE
PRIMARY HAZARDS THOUGH GUSTY WINDS ARE ALSO POSSIBLE WITH A FEW OF
THE STRONGER STORMS...THIS AFTERNOON AND EVENING.
.DISCUSSION...
MODERATE INSTABILITY WILL DEVELOP BY THIS AFTERNOON WITH CAPES
AROUND 1500 AND LIFTED INDICES NEAR -3...ALLOWING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AS A WEAK SHORTWAVE PASSES THROUGH THE
AREA. LIGHT WINDS ALOFT AND RELATIVELY HIGH PRECIPITABLE WATER
VALUES WILL CONTRIBUTE TO LOCALLY HEAVY RAIN POTENTIAL...WITH SPOTTY
ONE OR TWO INCH RAINFALL AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF THUNDERSTORMS EXISTS OVER CENTRAL GEORGIA ON SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH MONDAY.
THUNDERSTORM CHANCES CREEP BACK INTO CENTRAL GEORGIA ON TUESDAY
AND WEDNESDAY...WITH STORMS BECOMING POSSIBLE ACROSS THE ENTIRE
AREA ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SIGNIFICANT WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 21, 4:50 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI AUG 21 2009
GAZ080-092-212215-
550 PM EDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
IN NORTHERN SCHLEY AND EXTREME SOUTHERN TAYLOR COUNTIES UNTIL 615 PM
EDT...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUPERT...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
THE AFFECTED AREAS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
19
Special weather statement, Aug 21, 5:06 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT FRI AUG 21 2009
GAZ102-212300-
606 PM EDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
AND WIND GUSTS TO 40 MPH IN STEWART COUNTY UNTIL 700 PM EDT...
AT 459 PM CDT/559 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS FROM OMAHA TO 5 MILES WEST
OF SANFORD...MOVING EAST AT 15 MPH.
THESE THUNDERSTORMS WILL AFFECT FLORENCE MARINA STATE PARK AND
PROVIDENCE CANYON STATE PARK DURING THE NEXT 30 MINUTES. IN
ADDITION...STRONG THUNDERSTORMS ARE ALSO DEVELOPING FURTHER EAST IN
THE COUNTY SOUTHWEST OF LUMPKIN AND NEAR RICHLAND.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH ALL OF THESE
THUNDERSTORMS. RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND AWAY
FROM ELECTRICAL APPLIANCES AND TELEPHONES UNTIL THE STORM HAS
PASSED. STRONG WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND
BLOW LIGHT...UNSECURED OBJECTS AROUND.
19
Special weather statement, Aug 21, 6:38 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 PM EDT FRI AUG 21 2009
GAZ019-220015-
738 PM EDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...WIND GUSTS TO 40
MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN FLOYD COUNTY UNTIL
815 PM EDT...
AT 732 PM EDT/632 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LARGE AREA OF STRONG THUNDERSTORMS MOVING INTO FLOYD
COUNTY FROM THE WEST. THE ACTIVITY WAS GENERALLY WEST OF A LINE FROM
ARMUCHEE...TO ROME...TO CAVE SPRING...MOVING EAST AT 15 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
IN ADDITION...WIND GUSTS OF 35 TO 40 MPH MAY RESULT IN MINOR DAMAGE
TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
FINALLY...HEAVY RAIN WILL ACCOMPANY THESE STORMS AND MAY RESULT IN
PONDING OF WATER ON ROADWAYS AND BRIEF...MINOR FLOODING OF LOW-LYING
AND FLOOD PRONE AREAS.
19
Special weather statement, Aug 21, 6:45 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT FRI AUG 21 2009
GAZ041-220015-
745 PM EDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON
COUNTY UNTIL 815 PM EDT...
AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BREMEN...MOVING NORTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM...ESPECIALLY FOR AREAS
BETWEEN BREMEN AND DRAKETOWN. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
19
Event by event
3 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Floyd
- When
- August 21, 7:01 PM EST to 7:25 PM EST
- Where
- Floyd County, 4 mi S of Rome to 4 mi S of Lindale
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $225,000
- Reported by
- Emergency Manager
- Coordinates
- 34.192, -85.180
The Floyd County Emergency Management Director reported that strong thunderstorm winds blew down over 50 trees from just south of Rome to Cave Spring and just southeast of Lindale. Two homes suffered considerable damage from the downed trees. One of these homes was on the west side of Rome on Mountain Chase Road. Several power lines were also down throughout the same areas. Doppler radar detected a significant downburst in the area at the time.
Lightning, Paulding
- When
- August 21, 7:50 PM EST to 9:00 PM EST
- Where
- Paulding County, 7 mi NNE of Braswell to Brownsville
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.074, -84.923
The Paulding County Emergency Management Director reported that at least nine homes across the county were struck by lightning. Two of these lightning strikes resulted in fires and damage to the structures. In addition, one individual approximately three miles north-northeast of New Georgia was injured as a result of a lightning strike. Lightning also struck a power line approximately three miles north-northeast of New Georgia in the southern part of the county, causing the power line to fall.
Thunderstorm Wind, Paulding
- When
- August 21, 8:05 PM EST to 9:00 PM EST
- Where
- Paulding County, 7 mi N of Dallas to 7 mi N of Brownsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.021, -84.830
The Paulding County Emergency Management Director reported that four trees were down in the north part of the county and at least three trees were down in the south part of the county. Doppler radar indicated a downburst traveled across much of the county from northwest to southeast.
Thunderstorm Wind, Crawford
- When
- August 21, 8:34 PM EST to 8:35 PM EST
- Where
- Crawford County, 4 mi SE of Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 32.679, -83.951
The public reported that a poultry house collapsed from very localized thunderstorm downburst winds. A very small thunderstorm was noted in the area at the time. The damaged occurred approximately four miles southeast of the county courthouse in Knoxville.
Lightning, Cobb
- When
- August 21, 8:35 PM EST
- Where
- Cobb County, Marietta
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 33.950, -84.550
The Cobb County 911 Center reported that lightning struck a tree and caused it to fall across a road.
Hail, Paulding
- When
- August 21, 8:50 PM EST to 8:52 PM EST
- Where
- Paulding County, 3 mi SW of Dallas to 3 mi SSW of Dallas
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.889, -84.867
The public observed penny-sized hail near Dallas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
- Damaging Winds in New Hampshire, August 21, 2009$40,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193750, 193751, 193752, 193831, 193830, 193753.